Niacin with Laropiprant in High-Risk Patients

Published - Written by Daniela Lamas

Your patient, a 70-year-old man with a history of a heart attack three years ago, sits across from you at his regular outpatient follow-up appointment.

He’s doing well. He’s exercising and taking the medications you prescribed, including his statin, but he’s wondering if there’s anything more he should be doing to lower his “bad,” or LDL cholesterol and raise the “good,” or HDL, cholesterol.

A friend’s doctor prescribed him niacin, your patient tells you. Shouldn’t he take it as well?

Your patient isn’t alone. In recent years, the use of niacin as an adjunct to standard statin therapy has been increasing in the U.S. But the data on effectiveness aren’t so clear. One recent study published in NEJM in 2011, AIM-HIGH, suggested that there was actually no benefit to adding niacin for patients who were already on statins. But with concerns about how well the study was powered to determine a difference in cardiovascular events in these two groups, the question of whether patients might benefit from adding niacin to a statin remained open.

This is the question that Martin J. Landray and colleagues set out to answer. The THRIVE study, published in this week’s NEJM, reports that while adding niacin can lower levels of LDL cholesterol and raise HDL cholesterol, this comes without any clinical benefit – and with a host of adverse events.

Those eligible for the study were similar to the patient in your office – men and women 50 to 80 years old with a prior heart attack, stroke or diabetes with coronary artery disease. After an enrollment period that included standardizing background statin therapy, and a trial on niacin to make sure that patients could tolerate the drug, nearly 26,000 patients entered the study cohort. These were patients with good lipid control, with an average starting LDL of 63 mg/dL and HDL of 44 mg/dL. All received simvastatin 40 mg daily in addition to a combination of niacin and laropiprant (a medication that decreases the adverse effects, particularly flushing, associated with niacin), or placebo.

Over the four year follow-up, patients randomly assigned to the niacin group did, indeed, have lower LDL cholesterol by an average of 10 mg/dl, and 6 mg/dL higher HDL in addition to lower triglyceride levels. But these changes did not translate into clinical benefit.  When the investigators looked at their primary outcomes – major vascular events like heart attack and stroke – they found no significant difference between patients who were taking niacin, and those who weren’t. Even in subgroups of patients who might have been thought to net the most good from added niacin, such as those with low HDL and high triglycerides, the risk of serious vascular events were the same.

But the risk wasn’t. Those randomly assigned to niacin suffered a higher rate of serious adverse events, most commonly related to worsening or new onset diabetes, gastrointestinal side effects like ulcers and diarrhea, muskoskeletal adverse events like myopathy and gout, and an increase in infections and bleeding. Ultimately, those randomly assigned to niacin had a nine percent increase in the risk of death, although that did not meet statistical significance.

Of note, patients didn’t receive niacin alone, as they had in the prior AIM-HIGH study. Instead, they were given a formulation of extended-release niacin and laropripant, a prostaglandin receptor antagonist used to decrease flushing (commonly seen with niacin). This opens the question of whether some of the unanticipated adverse events were actually not due to niacin, but to laropripant, or to the combination of drugs. In a letter to the editor, the authors of the AIM-HIGH trial note that the spectrum of adverse events they saw was not entirely consistent with that described by the THRIVE investigators and suggest that some of the events seen in the THRIVE study might actually be due to the combination of drugs, rather than niacin alone.

Whether due to niacin alone or in combination, the adverse event profile is troubling. And so in an accompanying editorial, cardiologist Donald M. Lloyd-Jones recommends that while niacin should still be considered for patients who are unable to tolerate statins, or those with persistently high levels of triglycerides, “On the basis of the weight of available evidence showing net clinical harm, niacin must be considered to have an unacceptable toxicity profile for the majority of patients, and it should not be used routinely.”

To your patient, then: Stick with your current meds and skip the niacin. For now, that’s the best answer we have.